Kansas, 2004

Hail and Damaging Winds in Kansas, June 14, 2004

June 14, 2004 · NWS TOP · 7 events in 4 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 14, 2:17 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 14, 2:17 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT MON JUN 14 2004

.DISCUSSION...

DETERMINING HOW HIGH TO GO WITH PRECIPITATION CHANCES THROUGH
THE MAJORITY OF THE FORECAST IS THE MAIN CHALLENGE.

12Z UPPER AIR MAPS SHOWED UPPER LEVEL JET FROM WASHINGTON STATE
EAST-SOUTHEAST THROUGH SOUTH DAKOTA WITH A FEW 110KT AIRREPS. ONE
SHORTWAVE TROF ALONG THE JET WAS MOVING THROUGH MINNESOTA WITH
ANOTHER PASSING THROUGH IDAHO WITH WATER VAPOR LOOP INDICATING THE
MOST SIGNIFICANT WAVE ALONG THE FAR WESTERN CANADA/US BORDER. MID
LEVELS REMAIN FAIRLY WARM FROM CENTRAL KANSAS SOUTHWARD WITH COOLER
JUST NORTH AND DECENT MID LEVEL LAPSE RATES. BEST COLD AIR AT 850MB
REMAINS WELL NORTH OF THE REGION WITH SECONDARY BOUNDARY FROM
WESTERN KANSAS INTO EASTERN IOWA. SURFACE OBS SHOWING OUTFLOW
ENHANCED SURFACE BOUNDARY HAD MOVED INTO NORTHERN KANSAS BY 19Z WITH
SCATTERED STORMS DEVELOPING ALONG AND BEHIND IT.

LOW LEVEL MOISTURE QUITE HIGH THIS AFTERNOON WITH DEWPOINTS IN THE
LOWER 70S. INSTABILITY QUITE HIGH WITH TEMPS AROUND 90...AND 18Z TOP
SOUNDING INDICATING NEAR 4000 J/KG OF CAPE AND VERY LITTLE CIN.
SHEAR NOT VERY IMPRESSIVE...BUT SHOULD BE ENOUGH TO ORGANIZE
CONVECTION SOMEWHAT. BOUNDARY SHOULD SERVE AS FORCING MECHANISM FOR
STORM DEVELOPMENT THROUGH THE EARLY EVENING WITH MESOSCALE
BOUNDARIES FROM THE STORMS FURTHER AIDING IN DEVELOPMENT...AND
BACKING LOW LEVEL WINDS NEARBY. IF MANY STORMS CAN
DEVELOP...DIRECTION OF UPPER FLOW MAY BRING STORMS OVER THE SAME
LOCATIONS...AND GIVEN RECENT HEAVY RAINS...LOCALIZED FLOODING IS
NOT OUT OF THE QUESTION. WILL NOT ISSUE ANY WATCH DUE TO LACK OF
LARGE SCALE FORCING/FOCUSING MECHANISM. WILL WATCH CONVECTIVE TRENDS
FOR ANY LAST MINUTE UPDATES...BUT HIGH CHANCE POPS LOOK PRETTY GOOD
AT THIS POINT. FAR WESTERN WAVE TO MOVE EAST TONIGHT. INCREASING
WINDS AHEAD OF THE WAVE JUST OFF THE SURFACE MAY KEEP STORMS GOING
INTO THE NIGHT. GOOD SOUTHERLY FLOW TUESDAY SHOULD WASH OUT ANY
REMAINING MESOSCALE BOUNDARIES WITH SYNOPTIC SCALE FRONT PUSHING
SOUTH INTO NEBRASKA IN THE AFTERNOON. WILL KEEP SMALL POPS IN CASE
ANYTHING LINGERS INTO THE MORNING AND FRONT ENTERS THE NORTHWESTERN
ZONES LATE. FRONT SHOULD MAKE IT INTO THE CWA BY WEDNESDAY...PUSHING
SOUTH WEDNESDAY NIGHT. FLOW TO STILL REMAIN NEARLY ZONAL WITH THE
THREAT OF STORMS DEVELOPING IN THE HIGH PLAINS DUE TO UPSLOPE FLOW
TRACKING INTO THE AREA.  AFTER ANOTHER HOT DAY TUESDAY...TEMPS
SHOULD COOL SOME 10 TO 15 DEGREES FOR WEDNESDAY AND THURSDAY. WILL
GRADUALLY TAPER POPS DOWN FROM NORTH TO SOUTH FROM WEDNESDAY THROUGH
THURSDAY...BUT PRECIP MENTION WILL CONTINUE THROUGH THIS
TIME...QUITE TYPICAL FOR THIS TIME OF YEAR.

MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR THE LATE WEEK/EARLY
NEXT WEEK PERIODS WITH POSITIVE HEIGHT ANOMALIES OVER THE
NORTHWESTERN CONUS AND NEGATIVE ANOMALIES OVER EASTERN CANADA. THIS
SHOULD CONTINUE THE GENERAL WEST TO NORTHWEST FLOW OVER THE
PLAINS...WITH AMPLIFIED 00Z OPERATIONAL GFS AN OUTLIER COMPARED TO
ITS ENSEMBLES. FRONT TO THE SOUTH MAY TRY TO PUSH BACK NORTH AS
REINFORCING COLD SHOT COMES SOUTHEAST THROUGH THE CENTRAL CONUS
FRIDAY. FRONT COULD EASILY BECOME PARALLEL TO UPPER FLOW AND NOT
STRAY FAR FROM THE AREA. WILL HAVE PRECIP CHANCES FROM THURSDAY
NIGHT THROUGH SATURDAY NIGHT WITH THIS IN MIND. MAY FINALLY BE
ENOUGH MOVEMENT FOR SUNDAY AND MONDAY TO BE DRY...BUT CONFIDENCE IN
SPECIFICS REMAINS FAIRLY LOW GIVEN LOW MODEL SKILL SCORES AND MCS
EFFECTS ON SMALLER SCALE FEATURES. EXPECT SURFACE FRONT TO BE SOUTH
OF THE AREA AND BACKED OFF ON TEMPS FOR THE EARLY PERIODS. EXPECT A
RETURN TO NEAR NORMAL LEVELS BY MONDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE

&&

65
Hazardous weather outlook, Jun 14, 3:02 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT MON JUN 14 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-151000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
402 PM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE EVENING
PROGRESSES. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. SOME LOCATIONS MAY
RECEIVE HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY NIGHT.
SOME OF THE STORMS TUESDAY AND TUESDAY NIGHT MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 14, 12:27 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
127 PM CDT MON JUN 14 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-150200-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
127 PM CDT MON JUN 14 2004

...SEVERE THUNDERSTORM WATCH NUMBER 469 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             OTTAWA
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER           CONCORDIA
  MARYSVILLE            HIAWATHA

The radar

The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Riley

When
June 14, 3:03 PM CST
Where
Riley County, Manhattan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -96.583

Thunderstorm Wind, Geary

When
June 14, 3:06 PM CST
Where
Geary County, 11 mi E of Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -96.633

Hail, Riley

When
June 14, 3:15 PM CST
Where
Riley County, Manhattan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -96.583

Hail, Dickinson

When
June 14, 3:27 PM CST
Where
Dickinson County, 2 mi SW of Enterprise
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -97.150

Hail, Dickinson

When
June 14, 3:35 PM CST
Where
Dickinson County, Enterprise
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -97.117

Hail, Dickinson

When
June 14, 3:41 PM CST
Where
Dickinson County, Enterprise
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -97.117

Thunderstorm Wind, Morris

When
June 14, 3:55 PM CST
Where
Morris County, 5 mi W of Council Grove
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -96.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406072, 5406073, 5406074, 5406075, 5406076, 5406077, 5406078.